MAUDE Adverse Event Report: LEICA BIOSYSTEMS MELBOURNE PTY. LTD HISTOCORE PELORIS 3 AUTOMATED TISSUE PROCESSOR; PROCESSOR, TISSUE, AUTOMATED

LEICA BIOSYSTEMS MELBOURNE PTY. LTD HISTOCORE PELORIS 3 AUTOMATED TISSUE PROCESSOR; PROCESSOR, TISSUE, AUTOMATED
Model Number HISTOCORE PELORIS 3 AUTOMATED TISSUE PROCESSOR
Medical Device Problem Code Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/08/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The information available does not identify the specific tissue processing run(s), where ¿under processed tissue¿ was reported by the complainant.Based on the information available, investigation of this complaint found the instrument functioned as designed during both the execution of the ¿factory 6hr xylene standard¿ protocol comprising 160 cassettes which started in retort a at 3:14 on (b)(6) 2024 and was aborted by a user at 07:17 on (b)(6) 2024 and the ¿factory 1hr xylene standard¿ protocol comprising 260 cassettes which started in retort a at 8:23 on (b)(6) 2024 and successfully completed at 09:49 on (b)(6) 2024, from which sub-optimal tissue processing was reported by the complainant.Manufacturer evaluation of the information available determined that the root cause of the ¿under processed tissue¿ reported by the complainant was due to use of a protocol of inappropriate duration for the type(s) and size(s) of the patient tissue samples being processed.Specifically, neither the ¿factory 6hr xylene standard¿ or the ¿1hr xylene standard¿ are appropriate for processing ¿skin¿ tissue samples with sizes of ¿3 to 4 mm¿.Additionally, the fas noted ¿the possibility that water may have been reintroduced into the specimens when the run was aborted after dehydration and placed back into formalin on the 1 hour protocol¿ which would have further contributed to the sub-optimal tissue processing reported by the complainant.Section 8.2.1 of the leica histocore peloris 3 premium tissue processing system user manual details the manufacturer recommended protocol duration for different maximum tissue thickness/dimensions and different example specimen types as follows: the 1-hour protocol is recommended for tissue of 1.5mm diameter/maximum thickness and the following example specimen types: endoscopies and needle biopsies of breast and prostate.The 2-hour protocol is recommended for tissue of <3mm diameter/maximum thickness and the following example specimen types: gi biopsies, renal; prostatic, hepatic and breast cores, punch biopsies of skin, small colonic polyps.The 4-hour protocol is recommended for tissue of 3mm diameter/maximum thickness and the following example specimen types: small specimens of non-dense tissues (kidney, liver, bowel etc), excisional an incisional skin biopsies, skin ellipses.The 6¿8-hour protocol is recommended for tissue of 15x10x4mm maximum thickness and the following example specimen types: all routine cases up to maximum dimensions (excluding brain specimens).The 12-hour protocol is recommended for tissue of 20x10x5mm maximum thickness and the following example specimen types: all routine cases up to maximum dimensions.Very thick fatty specimens may require a longer protocol.
 
Event or Problem Description
On 14 may 2024, the complainant reported the following information: ¿under processed tissue.Poor processing started last thursday, more occurring since then, 34 cases so far.Over multiple runs has individual cases under processed in same processing run with well processed tissue.Has two peloris 3 units.Not able to determine which instrument is affected.Having issues, incomplete drain yesterday alcohol bottle 3 did hot water flush.Has 1 or two a week blocked bottle vent (less often) may not be reported to lab director changing bottle only as prompted.Reprocessing tissue today continuing to use instrument.¿ on 15 may 2024, the leica lead technical project specialist documented the affected patient tissue samples were derived from multiple ¿unknown¿ protocols comprising 35 cassettes, executed in both retorts which began thursday (b)(6).The affected tissue artefact was described as ¿underprocessed [sic]¿.On 17 may 2024, the local assigned leica field applications specialist ii (fas) ¿ core histology, visited the customer site and documented the following: ¿hydrometered the ethanol stations, most ethanol station had some degree of variance above what was reported in the software.Reviewed carryover settings with the lab management staff and adjusted the 1hr protocol carryover.The wax chambers and xylene reagent bottles do not show any signs of water or other contamination and are clean upon inspection.The retorts had white residue on the retort walls and recently cleaned spaced basket.After discussing the affected run with lab management, it was revealed that majority of the specimens were processed on this instrument (b)(6).The tech accidentally loaded the biopsy specimens on the 6 hour protocol.A few hours into the run, after the protocol had reached step 10 the tech aborted the protocol and loaded the biopsy (affected) tissue onto a 1 hour protocol.The 1 hour program ran to completion with no errors (from formalin through to infiltration).¿ the fas ¿discussed importance of proper alcohol grading to prevent formalin salt formation in the instrument lines.Instructed customer to replace to two alcohol stations.With 70% and 90% graded alcohol so that the proper grading would be present on the instrument.Recommended the customer to perform the required regular maintenance.Regarding the aborted run, i discussed the possibility that water may have been reintroduced into the specimens when the run was aborted after dehydration and placed back into formalin on the 1 hour protocol.Additionally, the one hour protocol may not have been appropriate for the size of tissue (3-4 mm) and the water that was reintroduced likely was not completely removed.Discussed the importance of running appropriate protocols for the tissue type and size.Discussed importance of technicians inputting the correct and exact number of cassettes, explained how this affects the software algorithm.¿ on 17 may 2024, the local assigned leica field service engineer ii ¿ americas (fse) visited customer site on and documented the following: ¿per customer system displayed incomplete drain error yesterday.Alcohol bottle 3.Customer did hot water flush.Downloaded and review instrument event logs.Found several errors 230 and 240.Log into service and ran retort pressure control test.Retort b failed.Found salt in retorts.¿ the fse performed the following actions ¿remove back cover and reseat tubing.Power on instrument.Completed service software checks per comprehensive service inspection checklist.¿ on 21 may 2024, the fas provided updated information regarding the circumstances of the event.The fas updated the affected patient tissue samples were derived from multiple ¿factory 6hr factory xylene standard and 1hr xylene standard¿ protocols comprising 35 cassettes, executed in both retorts which began thursday (b)(6).The affected patient tissue type(s) and size(s) were documented as ¿skin¿ and ¿3-4 mm¿ respectively.The affected patient tissue samples were re-processed by ¿direct method.¿ the fas measured the ethanol concentration in bottles 3-10 inclusive using a hydrometer and recorded both the measured ethanol concentration and that calculated by the instrument software algorithm.The variance between the measured and calculated ethanol concentration was found to be within the acceptable limits of +/-5% for all bottles except bottle 6, and bottle 8.Bottle 6 had a measured ethanol concentration of 99% and an instrument software concentration of 92%, and bottle 8 had a measured ethanol concentration of 95% and an instrument software concentration of 80%.The fas also ¿visually checked all reagent stations.Correct reagent in appropriate bottle.¿ on 21 may 2024, leica biosystems melbourne received information from the local assigned leica field applications specialist ¿ core histology, that all patient tissue samples were diagnosed.No re-biopsy was recommended or performed.No adverse consequence(s) for any patient(s) has been reported to the manufacturer.

Brand Name
HISTOCORE PELORIS 3 AUTOMATED TISSUE PROCESSOR
Common Device Name
PROCESSOR, TISSUE, AUTOMATED
Manufacturer (Section D)
LEICA BIOSYSTEMS MELBOURNE PTY. LTD
495 blackburn road
mount waverly
victoria 00000 0314
AS  0000003149
Manufacturer (Section G)
LEICA BIOSYSTEMS MELBOURNE PTY. LTD.
495 blackburn road
mount waverley
victoria 00000 0314
AS   0000003149
Manufacturer Contact
daya currie
495 blackburn road
mount waverley, vic
AS   0000003149
92117271
MDR Report Key19516915
Report Number8020030-2024-00017
Device Sequence Number8412606
Product Code IEO
UDI-Device Identifier09349458004811
UDI-Public(01)09349458004811(11)220114
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 06/12/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberHISTOCORE PELORIS 3 AUTOMATED TISSUE PROCESSOR
Device Catalogue Number45.0005
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/14/2024
Initial Report FDA Received Date06/12/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/14/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown